Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 6:23 PM EDT for 4 counties in Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2018, 6:23 PM EDT (22:23 UTC)
- Expired
- May 10, 2018, 6:59 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:14 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS51 KRNK 102223
SVRRNK
VAC009-019-023-163-102315-
/O.NEW.KRNK.SV.W.0031.180510T2223Z-180510T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
623 PM EDT THU MAY 10 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Rockbridge County in west central Virginia...
West central Amherst County in central Virginia...
Northeastern Bedford County in south central Virginia...
East central Botetourt County in west central Virginia...
* Until 715 PM EDT
* At 623 PM EDT, a severe thunderstorm was located over Arcadia,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bedford...
Buchanan...
Big Island...
Forest...
and Coleman Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3750 7921 3745 7926 3743 7927 3727 7941
3756 7977 3770 7963
TIME...MOT...LOC 2223Z 307DEG 18KT 3759 7963
HAIL...1.00IN
WIND...60MPH
$$
Loconto2 follow-up statements
463
WWUS51 KRNK 102245
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT THU MAY 10 2018
VAC023-163-102255-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-180510T2315Z/
Rockbridge VA-Botetourt VA-
645 PM EDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN ROCKBRIDGE AND EAST CENTRAL BOTETOURT COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3750 7921 3745 7927 3743 7927 3734 7935
3745 7957 3751 7953 3752 7950 3753 7950
3755 7948 3755 7947 3757 7943 3758 7945
3760 7946 3761 7945
TIME...MOT...LOC 2245Z 300DEG 21KT 3752 7942
$$
VAC009-019-102315-
/O.CON.KRNK.SV.W.0031.000000T0000Z-180510T2315Z/
Amherst VA-Bedford VA-
645 PM EDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
WEST CENTRAL AMHERST AND NORTHEASTERN BEDFORD COUNTIES...
At 645 PM EDT, a severe thunderstorm was located near Sedalia, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Island...
Forest...
Coleman Falls...
Goode...
and Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3750 7921 3745 7927 3743 7927 3734 7935
3745 7957 3751 7953 3752 7950 3753 7950
3755 7948 3755 7947 3757 7943 3758 7945
3760 7946 3761 7945
TIME...MOT...LOC 2245Z 300DEG 21KT 3752 7942
HAIL...1.00IN
WIND...60MPH
$$
Loconto655
WWUS51 KRNK 102259
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
659 PM EDT THU MAY 10 2018
VAC009-019-102309-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-180510T2315Z/
Amherst VA-Bedford VA-
659 PM EDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR
WEST CENTRAL AMHERST AND NORTHEASTERN BEDFORD COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3750 7921 3745 7927 3743 7927 3734 7935
3745 7957 3751 7953 3752 7950 3753 7950
3755 7948 3755 7947 3757 7943 3758 7945
3760 7946 3761 7945
TIME...MOT...LOC 2254Z 307DEG 18KT 3748 7935
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:03 PM EDT, 20 minutes earlier.
Area forecast discussion, May 10, 6:03 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 603 PM EDT Thu May 10 2018 .SYNOPSIS... A cold front will bring thunderstorms to the Appalachians and central mid Atlantic region today, before moving off to our east this evening. A warm front will then bring a chance of showers and thunderstorms to the region tomorrow, before high pressure builds in with generally dry conditions with summerlike temperatures for the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 600 PM EDT Thursday... WW78 has been canceled. Main line of storms has exited the CWA. There will continue to be stragglers with isolated shower/storm potential before midnight, but the bonafide severe threat has ended. Some modest CAPE lingers over the upper TN valley and will have to keep our eyes on those storm cells, but the remainder of the CWA has been worked over and CAPE is waning. Main line of Thunderstorms will continue to move east toward the Tidewater area with fair conditions developing in the wake of this feature. Some patchy fog may develop for areas which received some wetting rain. A weak warm front looks to move through the region on Friday with another chance for showers and thunderstorms mainly from the Blue Ridge westward. Temperatures will be above normal with lows tonight in the 50s and highs Friday in the mid/upper 80s east of the Blue Ridge, upper 70s/lower 80s to the west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM EDT Thursday... An increasingly warm, summerlike weather pattern establishes itself across the central/southern Appalachians into the mid-Atlantic region for the weekend. Large-scale pattern features across CONUS remain pretty well specified in the 12z NWP guidance this period. A deep 500 mb trough over the Intermountain West and very broad cyclonic flow in the far northern tier US/Canada will lead to an enhanced belt of 500 mb west-northwest flow from the Ohio Valley/Chicagoland area into the northern mid-Atlantic region. This will run roughly parallel to an elongated warm front near the same general area. This is likely to be a pretty convectively active pattern for areas along the warm front well north of our area, as the air mass south of the warm front - into our area and the Tennessee Valley - will be quite warm and conditionally unstable, with a plume of 700-500 mb lapse rates between +7 and +8 C/km. A capping inversion between 850 and 700 mb evident in GFS and NAM- based BUFKIT soundings should keep convective development stunted here as sources of lift will be limited to differential heating/convergence zones along the Blue Ridge. In and of itself, those probably aren't sufficient to cause a coverage of thunderstorms other than isolated given the strength of the cap. Any storm that were to form may develop rather quickly but also be quite slow-moving as winds through a deep layer of atmosphere are under 30 kts, which also limits shear/organization potential. Will need to carefully watch position of the aforementioned warm front late in the period, with rain/thunder from MI to PA likely to effectively shift the boundary progressively southward each afternoon. Kept PoPs slight chance to low Chance Saturday on the southern Ridge into the Mtn Empire for showers/thunderstorms. For Sunday, similar idea but started to show Chance-level PoPs mainly along the I-64 area due to the potential for some showers or storms to brush these from northern VA/northern WV. That said, much of each of these days should be mostly sunny to partly cloudy. In terms of temps, highs should reach the mid 80s to lower 90s Saturday and Sunday, with lows in the 60s Friday thru Sunday nights. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 PM EDT Wednesday... Weather pattern turns increasingly unsettled this period, with increasing humidity levels as well. Warm front will continue to sag closer to our forecast area during the early part of the period. Toward the mid to late part of the weekend, a slow-moving upper low of initial subtropical origin advects increasing moisture northward into our area, leading to a continuation of showers/storms. This should lead to a greater coverage of storms than previous days. Temperatures should slowly cool into the upper 70s to mid 80s given a greater coverage of clouds. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... As of 300 PM EDT Thursday... Thunderstorms will bring sub VFR conditions and strong wind gusts to TAF sites early in the period before moving off to the east. Conditions overnight will generally be VFR though some fog/stratus may develop toward daybreak. Expect all sites to trend toward VFR Friday morning with redevelopment of shower activity to hold off until after this valid period. .Extended Aviation Discussion... Predominant VFR returns behind the front Thursday night and Friday and continues through much of the weekend as high pressure strengthens across the region. Reminiscent of a summer-like pattern, slight chances for isolated afternoon showers and thunderstorms will exist this weekend. Additional showers and storms may make for another round of sub-VFR on Monday pending exactly how far south the next front makes it. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS/PM SHORT TERM...AL LONG TERM...AL AVIATION...MBS
Hazardous weather outlook, May 10, 6:06 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 606 PM EDT Thu May 10 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-112215- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 606 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 10, 5:29 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 N TURBEVILLE 36.68N 79.03W
05/10/2018 HALIFAX VA 911 CALL CENTER
ONE TREE BLOWN DOWN AT THE INTERSECTION OF JONES FERRY
ROAD AND RIVER ROAD.
&&
HYSELLLocal storm report, May 10, 5:31 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 4 SSW SOUTH BOSTON 36.65N 78.92W
05/10/2018 HALIFAX VA 911 CALL CENTER
ONE TREE DOWN AT THE 3000 BLOCK OF OLD CLUSTER SPRINGS
ROAD.
&&
HYSELLLocal storm report, May 10, 5:53 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 SSE NEW CANTON 37.66N 78.28W
05/10/2018 BUCKINGHAM VA 911 CALL CENTER
TREE DOWN ON CARTERSVILLE RD
&&
SKLocal storm report, May 10, 5:55 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 1 NNW SHEPPARDS 37.40N 78.49W
05/10/2018 BUCKINGHAM VA 911 CALL CENTER
TREE DOWN ON FORK RD NEAR HOLLAND RD
&&
SKSpecial weather statement, May 10, 6:03 PM EDT, 20 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 603 PM EDT THU MAY 10 2018 NCZ001-002-VAZ009-015-102245- Ashe-Alleghany-Grayson-Smyth- 603 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY AND NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...CENTRAL SMYTH AND WESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA... Until 645 PM EDT At 603 PM EDT, a strong thunderstorm was located over Marion, moving south at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Marion... Sparta... Lansing... Mouth Of Wilson... and Mount Rogers National Recreation Area. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3688 8165 3694 8137 3651 8113 3645 8153 TIME...MOT...LOC 2203Z 344DEG 21KT 3682 8148 Loconto
Special weather statement, May 10, 6:12 PM EDT, 11 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 612 PM EDT THU MAY 10 2018 VAZ023-024-034-035-102300- Botetourt-Amherst-Bedford-Rockbridge- 612 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...WEST CENTRAL AMHERST...NORTHEASTERN BEDFORD AND NORTHEASTERN BOTETOURT COUNTIES... Until 700 PM EDT At 611 PM EDT, a strong thunderstorm was located over Eagle Rock, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Buchanan... Natural Bridge... Glasgow... Big Island... and Eagle Rock. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3756 7988 3774 7966 3760 7920 3737 7934 TIME...MOT...LOC 2211Z 289DEG 28KT 3758 7966 Loconto
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:46 AM EDT | Special Weather Statement | RNK | Bath | 59 min |
| May 10, 12:03 PM EDT | Special Weather Statement | RNK | City of Covington | 57 min |
| May 10, 12:45 PM EDT | Special Weather Statement | RNK | Bath | 30 min |
| May 10, 1:24 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| May 10, 1:25 PM EDT | Special Weather Statement | RNK | Amherst | 35 min |
| May 10, 1:33 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| May 10, 1:45 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 30 min |
| May 10, 1:48 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| May 10, 1:58 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 32 min |
| May 10, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 44 min |
| May 10, 2:16 PM EDT | Special Weather Statement | RNK | Patrick | 59 min |
| May 10, 2:18 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 94 min |
| May 10, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 57 min |
| May 10, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| May 10, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Buckingham | 65 min |
| May 10, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 59 min |
| May 10, 2:52 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, City of Lynchburg | 53 min |
| May 10, 2:52 PM EDT | Special Weather Statement | RNK | Carroll | 53 min |
| May 10, 3:14 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| May 10, 3:25 PM EDT | Special Weather Statement | RNK | Giles, Roanoke | 35 min |
| May 10, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| May 10, 3:35 PM EDT | Special Weather Statement | RNK | Campbell | 55 min |
| May 10, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 26 min |
| May 10, 3:42 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 63 min |
| May 10, 3:53 PM EDT | Special Weather Statement | RNK | City of Salem | 52 min |
| May 10, 3:57 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte | 63 min |
| May 10, 4:23 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| May 10, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 48 min |
| May 10, 4:57 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 48 min |
| May 10, 5:02 PM EDT | Special Weather Statement | RNK | Campbell | 43 min |
| May 10, 5:16 PM EDT | Special Weather Statement | RNK | Smyth | 44 min |
| May 10, 6:03 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 42 min |
| May 10, 6:12 PM EDT | Special Weather Statement | RNK | Botetourt | 48 min |
| May 10, 6:49 PM EDT | Special Weather Statement | RNK | Floyd | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.